Jelena Nikolić, Zoran Perić

DOI Number
First page
Last page


In this paper, we have proposed two solutions for approximating the optimal compressor function for the Gaussian source. Both solutions are based on approximating Q-function with exponential functions. These solutions differ in that the second one is given in parametric form and can be considered as a more general solution compared to the first one, which is a special case of the second solution for a specific value of the mentioned parameter. The approximated functions proposed in the paper facilitate designing scalar companding quantizers for the Gaussian source since with the application of these functions main difficulties occurred in designing the observed quantizers for the Gaussian source can be overcome.


compressor function, Gaussian source, Q-function approximation, scalar companding quantization

Full Text:



N. Jayant, P. Noll, Digital Coding of Waveforms: Principles and Applications to Speech and Video, Prentice Hall, 1st edition, March 1984.

J. Nikolić, Z. Perić, A. Jovanović, "Two forward adaptive dual-mode companding scalar quantizers for Gaussian source", Signal Processing, Elsevier, vol. 120, no. 3, pp. 129 140, 2016, [Online]. Available: http://www.sciencedirect.com/science/article/pii/S0165168415002893

J. Nikolić, Z. Perić, D. Aleksić, D. Antić, "Linearization of optimal compressor function and design of piecewise linear compandor for Gaussian source", Advances in Electrical and Computer Engineering, vol. 13, no. 4, pp. 73 78, 2013, [Online]. Available: http://www.aece.ro/abstractplus.php?year=2013&number=


Z. Perić, J. Lukić, J. Nikolić, D. Denić, "Application of mean-square approximation for piecewise linear optimal compander design for Gaussian source and Gaussian mixture model", Information Technology and Control, vol. 42, no. 3, pp. 277 285, 2013, [Online]. Available: http://www.itc.ktu.lt/index.php/ITC/


J. Nikolić, Z. Perić, L. Velimirović, "Simple solution for designing the piecewise linear scalar companding quantizer for Gaussian source", Radioengineering, vol. 22, no. 1, pp. 194 199, 2013, [Online]. Available: http://www.radioeng.cz/fulltexts/2013/13_01_0194_0199.pdf

N. Judell, L. Scharf, "A simple derivation of Lloyd’s classical result for the optimum scalar quantizer," IEEE Trans. Inform. Theory vol. 32, no. 2, 326 328, March 1986. [Online]. Available: http://ieeexplore.


S. Na, "Asymptotic formulas for variance-mismatched fixed-rate scalar quantization of a Gaussian source," IEEE Trans. Signal Process., vol. 59, no. 5, pp. 2437–2441, May 2011, [Online]. Available: http://ieeexplore.ieee.org/xpl/login.jsp?tp=&arnumber=5710432&url=http%3A%2F%2Fieeexplore.ieee.org%2Fxpls%2Fabs_all.jsp%3Farnumber%3D5710432

C. Tellambura, A. Annamalai, "Efficient computation of erfc(x) for large arguments," IEEE Trans. Commun., vol. 48, no. 4, pp. 529–532, Apr. 2000, [Online]. Available: http://ieeexplore.ieee.org/xpl/


G. K. Karagiannidis, A. S. Lioumpas, "An improved approximation for the Gaussian Q-function," IEEE Commun. Lett., vol. 11, no. 8, pp. 644–646, Aug. 2007, [Online]. Available: http://ieeexplore.ieee.org/


W. M. Jang, "A simple upper bound of the Gaussian Q-function with closed-form error bound," IEEE Commun. Lett., vol. 15, no. 2, pp. 157–159, Feb. 2011, [Online]. Available: http://ieeexplore.ieee.org/


P. Fan, "New inequalities of Mill's ratio and its application to the inverse Q-function approximation," The Australian J. Math. Anal. and Appl., vol. 10, no. 1, pp. 1–11, Oct. 2013, [Online]. Available: https://archive.org/details/arxiv-1212.4899

M. Chiani , D. Dardari, M. K. Simon, "New exponential bounds and approximations for the computation of error probability in fading channels," IEEE Trans. Wireless Commun., vol. 2, no. 4, pp. 840–845, July 2003, [Online]. Available: http://ieeexplore.ieee.org/xpl/login.jsp?tp=&arnumber=1210748&url=


P. O. Borjesson, C. E. Sundberg, "Simple approximations of the error function Q(x) for communications applications," IEEE Trans. Commun., vol. 27, no. 3, pp. 639–643, Mar. 1979, [Online]. Available: http://ieeexplore.ieee.org/xpl/login.jsp?tp=&arnumber=1094433&url=http%3A%2F%2Fieeexplore.ieee.org%2Fiel5%2F8159%2F23912%2F01094433

A. Gasull, F. Utzet, “Approximating Mills ratio,” J. Math. Anal. Appl., vol. 420, pp. 1832–1853, Dec. 2014, [Online]. Available: http://www.sciencedirect.com/science/article/pii/S0022247X14004764


  • There are currently no refbacks.

Print ISSN: 1820-6417
Online ISSN: 1820-6425